A 73-year-old woman with a history of metastatic serous epithelial ovarian cancer presented with a progressive functional decline occurred just during the scheduled fourth cycle of palliative chemotherapy after surgical debulking for stage 3c disease. She reported at first a facial rash alongside a bit of tiredness which later became a severe limb girdle muscle weakness (within a week she became bedridden).
Physical examination showed limb weakness of the elbow flexor, hip flexor and neck extensor, and skin manifestations namely a heliotrope eruption, Gottron’s sign and periungual erythema. A blood test showed an elevated serum CK concentration at 16,027 IU/L, ANA positive (1:1280) for Anti-SSA 52 (RO52) and positive anti-TIF-1γ.
Muscle biopsy showed several atrophic muscle fibers, partly perifascicular suggesting eventual “incomplete/partial” perifascicular atrophy (rare) and without much necrosis; a multifocal Inflammatory (Mono-lymphocytic) infiltrate mainly in perimysium and focally endomysial, and some lipid deposits in many fibers (mainly type 1 fibers). Acid phosphatase showed positive reactivity in perimysial tissue principally. Clinico-pathological depiction was suggestive of immune dermato-myopathy” (1).
Since a severe dysphagia occurred despite 10 days of oral administration methyl-prednisolone at 1mg/Kg/day, the therapy was reinforced by an intravenous pulsed methylprednisolone approach followed by oral prednisolone tapering dose and immunoglobulin 0.4 mg/kg iv for 4 days.
In this patient, DM manifestations appeared while she was showing full metabolic response to her cancer therapy.
Although the presence of anti-TIF-1γ-Ab is known to be associated with paraneoplastic DM, the fact that the appearance of symptoms was concomitant with a good response to chemotherapy raises a semantical problem about the term “paraneoplastic”. However, differently timed presentations of dermatomyositis associated with advanced ovarian cancer had been described (2). This case also illustrates the described association between dysphagia and the presence of anti-TIF-1γ antibody. (3)
We hypothesize that the tumor cytolysis induced by chemotherapy could be behind the appearance of an immune response that caused the appearance of DM in this patient.